Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
theGreyhound

What is in Accutane that causes the back pain?

Recommended Posts

This post is entirely out of curiousity.

I am really interested in how Vitamin A extract/ Accutane could cause a symptom as strange as sudden back pain-- no, I wouldn't call it pain-- but that sensation in my lower back like having the 'wind knocked out of me'.

I don't get over issues in my body and if I bend forward and stand back up or do any moderate or heavy lifting, I briefly have this sensation right after.

It's very powerful and strange-- not pain, but... it's hard to explain.

What is it about Accutane that causes this strange sensation?

Thanks!

Share this post


Link to post
Share on other sites

http://www.topix.com/forum/drug/accutane/TCO9UIESQULQ8MBBK

"The exact mechanism of action is unknown", for the past 25 years is just a ruse to distract people from learning the information that the systemic cell division reducing effect of retinoic acid is specifically what's responsible for making their acne go away and causing a lot of the side effects. In a study that can be found on PubMed, Scientist James Crandall states point blank how Accutane works and what's causing the side effects.

"Retinoic acid (active form of Accutane) induces differentiation and reduces proliferation of stem and progenitor cells. It works on acne by inducing similar events in basal sebocytes. These same actions also lead to 13-cis-retinoic's (Accutane's) side effects, and these are directed towards proliferating cells in the adult such as in the skin, gut and bone."

"A wide ranging effect of retinoic acid is to inhibit proliferation in dividing cells, and this accounts for its frequent consideration as an anti-cancer agent."

http://www.pnas.org/cgi/content/abstract/101/...

Being a systemic chemotherapy agent, Accutane does NOT know the difference between cancer (cancer is a group of renegade cells dividing out of control) and your body's own rapidly dividing cells. With the knowledge that many parts of the human body (such as the skin, digestive tract, bone, lungs, mucous membranes, and sexual organs) rely on rapid and plentiful cell division/proliferation/mitosis to sustain their proper function throughout a person's lifetime, this information about retinoic acid having a chemotherapy like cell division reducing effect becomes extremely important. Because it means that if you take too much Accutane for too long of a period of time, you are essentially slowing down or stopping cell division in areas of your body where cells are supposed to remain dividing for your entire lifetime. This is what is causing a lot of the chronic side effects.

Share this post


Link to post
Share on other sites

Been on accutane for a month, got a lower pack ache, when im in a position for a while, eg when I'm laying down flat on my back, when I get up it starts to ache for 10 seconds then stops, and vice versa, btw, the guy above is painting a bad picture of accutane, there are some horror stories but they are few and far between, 80% of the people who take accutane get through it no problem, the remaining 20% have problems, but even then those 20% are not guaranteed serious medical illnesses, just things like re-occuring dry skin or hair loss.

If accutane was a "killer" as some people say then the goverment would'nt let it be used anywhere. By the way it is a retinoid and helps prevent aging.

Share this post


Link to post
Share on other sites

I have been through accutane myself (7 month course) and i'm fine, i'm pointing out the risks and why Accutane makes you feel a certain way. As the OP requested, i'm telling him why things may happen, i'm not stating in any way that the effects will be permanent and I never said accutane was a killer (although your comment about the government made me chuckle).

Retinoids prevent aging of the SKIN, note the SKIN, however Accutane affects the whole body i'm afraid, unlike topicals like tretinoin. No silly made-up statistics please.

Share this post


Link to post
Share on other sites

Thanks for the detailed response!

I am finding Accutane to have very little side effects on me-- so far so good!

I do understand the explanation of how it slows down cell reproduction (weird because it actually dries out your face and makes it regenerate FASTER, yet makes bruises and bug bites take FOREVER to heal on your arms etc.) but I still don't quite understand how this translates to random stiffness in the back. Weird! It really feels like having the wind knocked out of me. Doesn't hurt though.

But yeah, still a bit curious haha. Wish I understood biology better!

Share this post


Link to post
Share on other sites

"Retinoids prevent aging of the SKIN, note the SKIN"- I don't know why you're making the attempt to write this sentence, because you're just proving the point I made in my earlier post, that it does help aging of the skin, if you're trying to make it out that somehow it has 10 other un-wanted side affects so that somehow eliminates it being any worth for having younger skin, then we all pretty much knew that anyway, thats why people don't take it for younger skin, they take it to get rid of their acne temporarily or forever.

"No silly made-up statistics please." - The majority of people who take accutane come through without any serious problems FACT, have you ever heard of roughly putting an estimate on something?, if it's a majority it would 75% or 80% or 82.2% whatever, so long as it roughly shows that it's a majority.

Instead of me proving why accutane is good, why don't you prove why accutane is bad, instead of frighting people and if you did'nt intentially mean to make out that it's bad does'nt mean that you did'nt write it out in a bad way. Do us a favour and look at every drug out there, look at what our everyday common drugs are linked too, and think how much of them people shove down their gullets roughly and then tell me about going on a 3 month accutane course that'll you'll probably never go on again.

Share this post


Link to post
Share on other sites

You're missing the point again. I'm answering the topic poster's question, that's all. We can argue about many many things but this topic is specifically just asking about side-effects.

Share this post


Link to post
Share on other sites

I get this too. One unfortunate thing is that over a year after completing my first course, I still have the mild pain in the lower right back. It bothers me if I sit for a while.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×